Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Jackson, KY

June 17, 20097 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2009, 2:56 PM EDT for 7 counties in Kentucky. It was in force for 6 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 2:56 PM EDT (18:56 UTC)
Expired
Jun 17, 2009, 9:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Bell County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:04 PM EDTFLASH FLOODWilliamsburg, KYFUNNEL CLOUD AT INTERSECTION OF HWY 92 AND INTERSTATE 75. WELL DEVELOPED ABOUT 1/4 MILE ACROSS IT. ONE INCH HAIL ALSO REPORTED.
Jun 17, 5:24 PM EDTHEAVY RAINWilliamsburg, KYSTANDING WATER ON ROADS OR POOR DRAINGE AREAS. EVENT OCCURRED BETWEEN 509 PM 06/17/2009 AND 524 PM 06/17/2009
Jun 17, 5:30 PM EDTFLASH FLOODRockholds, KYKENTUCKY HIGHWAY 26 AND SIDE ROADS ARE UNDERWATER AND SOME ARE CLOSED DUE TO FLOOD WATERS.
Jun 17, 7:15 PM EDTFLASH FLOODWilliamsburg, KYSTREAMS OVER ROADS OR BRIDGES. EVENT OCCURRED BETWEEN 700 PM 06/17/2009 AND 715 PM 06/17/2009.
Jun 17, 7:35 PM EDTHEAVY RAIN 4.4N Clio, KYTHE PUBLIC MEASURED 4.4 INCHES OF RAINFALL SINCE NOON TODAY. THE RAINFALL WAS MEASURED WITH AN NWS 4 INCH RAIN GAGE.
Jun 17, 7:54 PM EDTFLASH FLOOD5 Sw Ingram, KYHIGHWAY 92 WAS CLOSED DUE TO FLOOD WATERS ABOUT 1.5 MILES SOUTHWEST OF INTERSECTION OF HIGHWAY 92 AND HIGHWAY 225.
Jun 17, 7:54 PM EDTFLASH FLOODNoetown, KYFLASH FLOODING OCCURED ALONG BEANS FORK ROAD. THE ROAD WAS CLOSED DUE TO FLOODING AT THAT POINT.
Jun 17, 8:00 PM EDTFLASH FLOOD1 Nnw Wofford, KYBLAKE FORK ROAD CLOSED DUE TO FLOOD WATER.
Jun 17, 8:00 PM EDTFLASH FLOOD1 Sse Rockholds, KYJACKS FORK ROAD WAS CLOSED DUE TO FLOOD WATERS.
Jun 17, 8:00 PM EDTFLASH FLOOD1 Sw Rockholds, KYNEW ZION ROAD CLOSED DUE TO FLOOD WATERS.
Jun 17, 8:00 PM EDTFLASH FLOODClio, KYDEVILS CREEK ROAD CLOSED DUE TO FLOOD WATERS NEAR THE INERSECTION OF KY HIGHWAY 204 AND KENTUCKY 25W.
Jun 17, 8:00 PM EDTFLASH FLOODRockholds, KYKENTUCKY HIGHWAY 26 FLOODED AND CLOSED IN MULTIPLE LOCATIONS BETWEEN WILLIAMSBURG AND CORBIN.
Jun 17, 8:00 PM EDTFLASH FLOODWilliamsburg, KYFREEMAN HOLLOW...NORTH 6TH STREET AND NORTH 10TH STREET ARE CLOSED DUE TO FLOOD WATERS.
Jun 17, 8:00 PM EDTFLASH FLOODWofford, KYHIGHWAY 779 WAS CLOSED NEAR THE INTERSECTION WITH HIGHWAY 26 DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171856
FFWJKL
KYC013-121-125-147-199-231-235-172200-
/O.NEW.KJKL.FF.W.0032.090617T1856Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
256 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 600 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM            
  TORRENTIAL RAINFALL FALLING FROM A THUNDERSTORM NEAR ALPINE...OR   
  13 MILES SOUTHEAST OF SOMERSET...MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
  IN THE VICINITY OF CARPENTER...CLIO...FRAKES...GOINS...GOLDBUG...
  JULIP AND LUCKY.

FLASH FLOODING WILL LIKELY BE CAUSED BY THUNDERSTORMS PRODUCING 
HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. THIS 
THUNDERSTORM IS TRACKING NEAR THE SAME PATH OF AN EARLIER 
THUNDERSTORM THAT PRODUCED A RADAR ESTIMATED ONE TO ONE AND ONE HALF 
INCHES. AS THIS NEXT STORM PASSES AN ADDITIONAL ONE TO TWO INCHES OF 
RAIN COULD FALL. IN ADDITION...ADDITIONAL SHOWERS AND THUNDERSTORMS 
COULD BRING HEAVY RAINFALL TO PARTS OF THE WARNING AREA LATER THIS 
AFTERNOON AND THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
      3667 8348 3662 8367 3658 8371

$$

PELTON
2 follow-up statements
000 
WGUS73 KJKL 172044
FFSJKL

FLASH FLOOD STATEMENT...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT WED JUN 17 2009

KYC013-121-125-147-199-231-235-172200-
/O.CON.KJKL.FF.W.0032.000000T0000Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-KNOX KY-WAYNE KY-WHITLEY KY-MCCREARY KY-BELL KY-
444 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHERN BELL...NORTHEASTERN MCCREARY...WHITLEY...NORTHEASTERN
WAYNE...SOUTHWESTERN KNOX...SOUTHWESTERN LAUREL AND SOUTHERN PULASKI
COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS TRAINING ACROSS THE WARNING AREA. THESE 
THUNDERSTORMS ARE PRODUCING AS MUCH AS TWO TO THREE INCHES OF RAIN 
PER HOUR. RUNOFF FROM THIS RAINFALL WILL LEAD TO FLOODING OF SMALL 
STREAMS...CREEKS...ROADS AND ROADSIDE CULVERTS. THE RAINFALL HAS 
BEEN HEAVY ENOUGH THAT BUILDINGS LYING ALONG CREEKS AND STREAMS WILL 
LIKELY FLOOD. THE HEAVIEST RAINFALL OVER THE PAST COUPLE OF HOURS HAS 
FALLEN IN THE VICINITY OF BURNSIDE...CUMBERLAND FALLS STATE 
PARK...YOUNGS CREEK... GOLDBUG...WILLIAMSBURG AND FONDE.

IN ADDITION...MUD AND ROCKSLIDES ARE LIKELY OCCURRING AND SOME 
ROADWAYS ARE LIKELY OR WILL SHORTLY BECOME IMPASSABLE AND 
POTENTIALLY DEADLY DUE TO FLOOD WATER AND DEBRIS. AN ADDITIONAL ONE 
TO THREE INCHES OF RAIN MAY FALL ACROSS THE WARNING AREA BETWEEN 440 
PM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
      3667 8348 3662 8367 3658 8371

$$

PELTON
000 
WGUS53 KJKL 172146
FFWJKL

WGUS53 KJKL DDHHMM
FFWJKL
KYC013-121-125-147-199-231-235-180100-
/O.EXT.KJKL.FF.W.0032.000000T0000Z-090618T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 900 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PRECIPITATION HEAVY ENOUGH TO CAUSE OR CONTINUE FLASH FLOODING     
  FROM TORRENTIAL RAINFALL OVER THE WARNED AREA. IN ADDITION...
  RADAR ESTIMATES THAT AS MUCH AS FIVE INCHES OF RAIN HAS FALLEN
  OVER THE WARNED AREA SINCE 2 PM EDT AND RUNOFF FROM RAINFALL OF    
  THIS MAGNITUDE WILL CONTINUE FOR THE NEXT COUPLE OF HOURS AND THIS 
  WATER WILL BEGIN TO COLLECT INTO THE LARGER CREEKS AND STREAMS IN  
  THE AREA. THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE          
  SITUATION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
  THE VICINITY OF CUMBERLAND FALLS STATE RESORT PARK...BURNSIDE...   
  CORBIN...FERGUSON...SOMERSET...ALPINE...WILLIAMSBURG...AVIS AND   
  BALDROCK.

SPOTTERS HAVE REPORTED FLASH FLOODING ONGOING NEAR ROCKHOLDS IN 
WHITLEY COUNTY AND IN AREAS BETWEEN WILLIAMSBURG AND CUMBERLAND 
FALLS STATE RESORT PARK IN WHITLEY COUNTY. 

THE RAINFALL HAS BEEN HEAVY ENOUGH THAT BUILDINGS LYING ALONG CREEKS 
AND STREAMS WILL LIKELY FLOOD. IN ADDITION...MUD AND ROCKSLIDES ARE 
LIKELY OCCURRING AND SOME ROADWAYS ARE LIKELY OR WILL SHORTLY BECOME 
IMPASSABLE AND POTENTIALLY DEADLY DUE TO FLOOD WATER AND DEBRIS.

FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8406 3697 8479 3711 8478 3711 8446
      3667 8348 3662 8367 3658 8371

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:30 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 1:30 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT WED JUN 17 2009

.SHORT TERM.../THE REST OF TODAY/

FLASH FLOOD WATCH AND SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR
MOST OF OUR FORECAST AREA. PWATS AROUND 1.75 INCHES NEAR THE
TENNESSEE BORDER ALONG WITH VERY HIGH CAPE VALUES... IN EXCESS OF
4000 J/KG PER LAPS SOUNDINGS... MAKING THIS LOOK LIKE A POTENTIALLY
SERIOUS SITUATION THIS AFTERNOON. WE ARE LACKING ANY CLEAR
TRIGGERING MECHANISM BUT WEAK H5 VORT SWINGING ACROSS THIS AFTERNOON
AND PRESENCE OF RESIDUAL SURFACE BOUNDARIES IN PLACE WIL PROBABLY BE
SUFFICIENT. STILL UNCLEAR ABOUT HOW EVENT WILL EVOLVE... I.E. IF WE
WILL JUST HAVE SCATTERED CONVECTION OR A MORE ORGANIZED MCS TYPE
EVENT. WHATEVER THE CASE... THE TENDENCY FOR CELLS TO TRAIN OVER THE
SAME AREAS IS A BIG WORRY AS FFG VALUES ARE VERY LOW ACROSS MOST OF
THE CUMBERLAND VALLEY AND THE UPPER REACHES OF THE NORTH... MIDDLE
AND SOUTH FORK OF THE KENTUCKY BASINS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

PERSISTENT TRAINING OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
AND PROPAGATE ACROSS THE CWA EARLY THIS MORNING. THIS HAS RESULTED
IN ISSUANCE OF SEVERAL FLOOD ADVISORIES AND EVEN A FEW FLASH FLOOD
WARNINGS ACROSS PORTIONS OF THE AREA. APPEARS ACTIVITY IS DUE TO
INTERACTION OF NEARLY NORTH...SOUTH SFC TROUGH...WARM FRONTAL
BOUNDARY BISECTING THE AREA...AND AN H850 LLJ MAX JUST ABOVE THE
NOCTURNAL INVERSION. EXPECT ACTIVITY TO GRADUALLY TAPER OFF THROUGH
SUNRISE AS MODELS SHOW THIS JET SHIFTING TO THE EAST AND WEAKENING A
BIT WITH TIME.

UPPER LEVEL LOW AND CORRESPONDING SFC LOW WILL TRACK ACROSS THE MID
WEST OVER THE NEXT 24 TO 36 HOURS...EVENTUALLY HELPING TO SHIFT
STUBBORN...ALMOST ENTRENCHED WARM FRONTAL BOUNDARY OUT OF THE AREA
WHILE DRAGGING A TRAILING COLD FRONT THROUGH THE AREA BY THURSDAY
MORNING. BOUNDARY THEN RETURNS ALMOST IMMEDIATELY TO THE NORTH
THURSDAY IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH
THE UPPER MID WEST. DIFFICULT TO FIGURE OUT EXACTLY WHAT MODELS WANT
TO DO WITH THESE BOUNDARIES...AND THE WEATHER ASSOCIATED WITH THEM.
BUT MODELS SUGGEST THE POSSIBILITY OF A CONVECTIVE COMPLEX OF STORMS
MOVING THROUGH THE AREA DURING THE DAY THURSDAY...WITH MOVEMENT
ROUGHLY JUST NORTH AND ALONG RETURNING WARM FRONTAL BOUNDARY.

FOR SENSIBLE WEATHER...WEAK UPPER LEVEL SHORT WAVE ENERGY WITH
INTERACT WITH DIURNAL HEATING AND AFOREMENTIONED SFC BOUNDARY FOR
ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. ANY LEFT
OVER BOUNDARIES FROM PREVIOUS CONVECTION SHOULD ONLY AID IN ANY
ADDITIONAL DEVELOPMENT. WITH AMPLE MID TROPOSPHERIC VEERING FLOW AND
PLENTY OF FUEL FOR STORMS TO DRAW UPON IN THE BOUNDARY LAYER...SOME
OF THESE STORMS COULD ONCE AGAIN PRODUCE SEVERE WEATHER ACROSS
PORTIONS OF THE AREA. AS A RESULT...SPC HAS AGAIN PLACED EASTERN
KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. WILL ADDRESS ANY
CONCERNS IN THE HWO. MOS GUIDANCE HAS BACKED WAY OFF ON POPS FOR
THURSDAY...BUT WAS HESITANT TO REMOVE THEM ALTOGETHER WITH POTENTIAL
OF THE THUNDERSTORM COMPLEX THAT MODELS SEEM TO HINT AT FOR THURSDAY
PROPER. WENT WITH SCATTERED COVERAGE...SOMEWHAT HIGHER THAN GUIDANCE
SUGGESTS. OTHERWISE...TEMPS REALLY WARM UP. OVERALL...GUIDANCE
CONTINUES TO TREND HIGHER FOR THE END OF THE WEEK AND FOLLOWED SUIT.
ONLY DAMPER FOR TEMPS ON THURSDAY WOULD BE THE POSSIBILITY OF MORE
WIDESPREAD RAIN SHOULD THAT OCCUR.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

CHANGES MADE TO THE EXTENDED INCLUDE THE FOLLOWING...DUE TO
UNCERTAINTY AMONGST THE VARIOUS MODELS AND MOS DATA REGARDING TIMING
OF PRECIPITATION ONSET ON FRIDAY...DECIDED TO GO WITH THE MORE
RELIABLE ECMWF MODEL SOLUTION. FRIDAY NIGHT AND SATURDAY APPEAR TO
BE THE BEST TIMES FOR SHOWERS AND STORMS OVER THE WEEKEND. THE
QUESTIONS WILL BE WHAT WILL BE THE ORIENTATION OF THE FRONTAL
BOUNDARY THAT TRIGGERS CONVECTION...THE TIMING OF THE BOUNDARY...AND
THE TIMING AND AMOUNT OF MIDDLE AND UPPER LEVEL JET ENERGY AND LOW
LEVEL MOISTURE THAT WILL BE AVAILABLE FOR CONVECTIVE INITIATION AND
STORM MAINTENANCE. THE GFS AND ECMWF BOTH SHOWED PRETTY JET DYNAMICS
FOR FRIDAY INTO SATURDAY MORNING. THE TIMING IN TODAYS MODELS WAS A
BIT FASTER THAN PREVIOUS RUNS SO ADJUSTED POP...SKY...AND WEATHER
GRIDS TO REFLECT THIS. ALSO MODIFIED QPF GRIDS A BIT FOR THE SAME
REASON. ONCE PRECIPITATION ENDS ON SATURDAY THE MODELS ALL AGREE
THAT SUNDAY...MONDAY...AND TUESDAY WILL ALL BE DRY WITH LIGHT WINDS
AND WARM MUGGY TEMPERATURES. THE TEMPERATURE FORECAST WAS ADJUSTED
SLIGHTLY TOWARD THE LATEST HPC AND MEXMOS VALUES...BUT NOT TO THE
EXTREMELY WARM READINGS THE MEXMOS WAS DEPICTING FOR FRIDAY. LOOKS
LIKE QUITE A FEW LOCATIONS WILL BE IN THE UPPER 80S AND LOWER 90S ON
FRIDAY WITH TEMPERATURES IN THE MID TO UPPER 80S SATURDAY THROUGH
TUESDAY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING AT TAF ISSUANCE TIME
IN THE SOUTHERN PORTION OF THE FORECAST AREA...GENERALLY AROUND KJKL
SOUTHWARD. ADDITIONAL DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON...
WITH A DIMINISHING TREND TOWARD EVENING. SOME OF THE STORMS MAY
CONTAIN HAIL AND HIGH WINDS...WITH CONDITIONS IFR AND WORSE. OUTSIDE
OF STORMS...MAINLY VFR CONDITIONS ARE EXPECTED. ONCE ANY LINGERING
STORMS DIMINISH EARLY THIS EVENING...QUIET WEATHER IS EXPECTED INTO
THE DAY ON THURSDAY. HOWEVER...AREAS OF FOG WILL DEVELOP TONIGHT. THE
FOG MAY BE LOCALLY DENSE WITH VLIFR CONDITIONS...ESPECIALLY IN VALLEYS
WHERE RAIN OCCURS THIS AFTERNOON. ANY FOG WILL DISSIPATE AFTER
SUNRISE ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ058-
068-069-079-080-083>088-108>118-120.

FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ068-069-079-
080-083>088-107-109>120.

&&

SHORT TERM...RAY/HAL/ABE
LONG TERM....AR
AVIATION...HAL
Hazardous weather outlook, Jun 17, 4:00 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT WED JUN 17 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH
THE POTENTIAL OF HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT PASS
REPEATEDLY OVER THE SAME LOCATIONS...COULD LEAD TO SOME LOCALIZED
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...THEN
AGAIN FROM FRIDAY NIGHT THROUGH THROUGH SATURDAY EVENING. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THROUGH THE REMAINDER OF THE WORK WEEK COULD
PRODUCE SOME LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Local storm report, Jun 17, 12:58 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1258 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      FLEMING-NEON            37.19N 82.70W
06/17/2009                   LETCHER            KY   EMERGENCY MNGR

            MAIN STREET FLOODED AND ROADS IN NEON IMPASSIBLE. STATE
            AND COUNTY CANNOT MOVE EQUIPMENT AT THIS TIME DUE TO THE
            FLOODING.

&&

ABE
Local storm report, Jun 17, 1:19 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
119 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      DORTON                  37.28N 82.58W
06/17/2009                   PIKE               KY   EMERGENCY MNGR

            ROADS ARE INACCESSIBLE ON 3 MILE CREEK, BLAZE BRANCH,
            CABLE HOLLOW, AND HWY 805, IN THE DORTON AREA.

&&

DSTAMPER
Special weather statement, Jun 17, 2:17 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT WED JUN 17 2009

KYZ113>117-171845-
OWSLEY-KNOTT-PERRY-CLAY-LESLIE-
217 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN OWSLEY AND EXTREME
SOUTHWESTERN KNOTT AND PERRY AND NORTHEASTERN CLAY AND NORTHERN
LESLIE COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANCO...MOVING
EAST AT 75 MPH.

THIS STORM WILL BE NEAR CONFLUENCE AROUND 225 PM EDT...BULAN AROUND
230 PM EDT...ARY AROUND 235 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

RICHEY
Special weather statement, Jun 17, 2:25 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT WED JUN 17 2009

KYZ113>117-171845-
OWSLEY-KNOTT-PERRY-CLAY-LESLIE-
225 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN OWSLEY AND EXTREME
SOUTHWESTERN KNOTT AND PERRY AND NORTHEASTERN CLAY AND NORTHERN
LESLIE COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANCO...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR CONFLUENCE AROUND 225 PM EDT...BULAN AROUND
230 PM EDT...ARY AROUND 235 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

RICHEY
Local storm report, Jun 17, 2:34 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FUNNEL CLOUD     4 NW WILLIAMSBURG       36.78N 84.22W
06/17/2009                   WHITLEY            KY   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD AT THE WHITLEY COUNTY
            AIRPORT.

&&

DSTAMPER
Local storm report, Jun 17, 2:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             WILLIAMSBURG            36.74N 84.17W
06/17/2009  E1.75 INCH       WHITLEY            KY   TRAINED SPOTTER

            WALL CLOUD MOVING SE. HEAVY RAIN. GOLF BALL SIZED HAIL.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:27 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin27 min
Jun 16, 11:38 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 17, 12:50 AM EDTAreal Flood AdvisoryJKLClay, Knott, Leslie, Letcher, Perry3 hr
Jun 17, 12:58 AM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin, Pike3 hr
Jun 17, 2:27 AM EDTFlash Flood WarningJKLFloyd, Pike4 hr
Jun 17, 3:58 AM EDTSevere Thunderstorm WarningJKLClay, Knott, Leslie, Letcher, Perry47 min
Jun 17, 9:56 AM EDTAreal Flood AdvisoryJKLKnott, Letcher, Pike4 hr
Jun 17, 11:13 AM EDTFlash Flood WarningJKLFloyd, Knott, Letcher, Pike4 hr
Jun 17, 12:12 PM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Floyd, Harlan, Jackson and 17 more8 hr
Jun 17, 1:41 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Whitley49 min
Jun 17, 2:25 PM EDTTornado WarningJKLKnox, Laurel, McCreary, Pulaski, Whitley35 min
Jun 17, 2:37 PM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Whitley3 hr
Jun 17, 2:50 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley40 min
Jun 17, 2:52 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Magoffin, Pike53 min
Jun 17, 2:57 PM EDTTornado WarningJKLBell, Knox, Whitley33 min
Jun 17, 2:58 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry47 min
Jun 17, 3:15 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr
Jun 17, 3:24 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr
Jun 17, 3:28 PM EDTTornado WarningJKLBell, Knox, Whitley32 min
Jun 17, 3:35 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley40 min
Jun 17, 3:39 PM EDTFlash Flood WarningJKLFloyd, Knott, Letcher, Pike3 hr
Jun 17, 3:45 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley45 min
Jun 17, 3:55 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley65 min
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley36 min
Jun 17, 4:13 PM EDTTornado WarningJKLBell, Knox, Whitley47 min
Jun 17, 4:39 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle51 min
Jun 17, 4:52 PM EDTFlash Flood WarningJKLFloyd, Martin, Pike3 hr
Jun 17, 4:53 PM EDTSevere Thunderstorm WarningJKLWhitley22 min
Jun 17, 5:03 PM EDTFlash Flood WarningJKLBell, Clay, Jackson, Knox, Laurel, Leslie and 5 more4 hr
Jun 17, 5:22 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski53 min
Jun 17, 6:29 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley46 min
Jun 17, 6:50 PM EDTTornado WarningJKLMcCreary, Whitley40 min
Jun 17, 6:58 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne, Whitley2 hr
Jun 17, 7:23 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley14 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.